Why am I now having to split T4 doses

Due to heart pounding/skipping issues I was taken off of T3 two weeks ago and am now on 75mcg's T4 but I am now having to split my T4 doses into three, taking 25mcg's at a time, for my body to be able to tolerate it. If I take it all at once my heart starts racing again.

My pulse before taking just 25mcg's is 64bpm and within half of an hr of taking the T4 it has risen to low 70's and within an hr it can go as high as the low 90's.

Any ideas as to why my body seems to no longer tolerate the T4? Have ask GP for a trial of liquid Eltroxin as the only other option left open to me is T3 only or to self medicate on Cytomel and have my GP monitor me (Cytomel has different fillers in than our own T3) which could possible be causing the problem.

Had bloods taken yesterday and also asked the nurse to inclued magnesium to see if this is low.

ANY suggestions would be appreciated as this problem is driving me mad plus I am now very hypo but definately can not tolerate an increase up to 100mcg's.

Thanks

Moggie x

9 Replies

oldestnewest
  • I can't remember if you ever tried NDT? if so any problems with this?

    have you ruled out all the other potential defiiciencies problems and cortisol/adrean fatigue? (adrenal fatigue being the most common cause to not tolerating any thyroid hormones....)

    sorry Moggie you have probably said all this already but I can't remember :)

    also I just wanted to say that your heart rate is not necessarily 'wrong', it's what my heart does, however I do not experience 'skipping' (I call it skipping if my pulse is 'irregular' ie 2 beats one after another quickly with a long pause and another beat....but your heart rate 'only' going from 64 to 75 in an hour span is 'not' skipping.....)

    we also have to think that we have NEVER been 'obsessive' about our heart rate 'before' starting the thyroid medication journey, so most of us do not know what our heart does from one hour to the next, I certainly never did this before I was hypo and started on meds....I only ever felt my pulse once every 6 monhts HAHAHA so for all I know my heart might have been in the 90s on standing before I started meds right?

  • Hi NBD,

    What I mean by skipping I actually mean missing. It miss's beats, races and does all sorts of weird and wonderful things.

    NDT is not an option for me unless really really necessary as I am a veggie and have been for 20+ years so I have not gone down that road - YET.

    My heart rate goes from 64bpm to 70's within half an hour and will end up in the 90's within an hr (which is almost double). Spoke to the GP yesterday and interestingly she said she has another patient with exactly the same symptoms and liquid thyroxine made no difference to his/her problem!!!! but I still want a trial to see if it helps me.

    I think the most worrying thing is the result of the heart monitor which did show up a problem and yesterday I told her I wanted to hold off of taking warfarin and beater blockers as they were only going to put a "sticking plaster" over the problem and I wanted to get to the cause, which suprisingly she agreed with (about the sricking plaster bit).

    Also I can no longer seem to tolerate my B12 suppliments or my VitC.

    Thanks for your input and help NBD.

    Moggie x

  • I can't remember if you ever had a cortisol test. If you haven't, that might be a good idea.

    The change in your health warrants, in my opinion, further testing to see what might be going on. It could be cortisol but there could be something else going on.

    I had arrhythmia and missed beats on T4. I no longer get the missed beats and the arrhythmia is better on NDT. I think I would probably be better on T3 only though. I'm not sure if the arrhytmia and missed beats were due to still being hypo or from the T4 itself. I had other symptoms on levo that disappeared once levo wast stopped, including severe joint pain and stiffness that my GP suspected was rheumatoid arthritis.

    As for your GPs comment; just because liquid eltroxin didn't work for her other patient doesn't mean it won't work for you. One thing I have learned from this forum is that we are all so different and what works for one person doesn't necessarily work for another.

    Perhaps you can ask your GP for a cortisol test, FBC, RBC and a few other tests to see if there is anything to indicate what might be going on.

    I really hope you get to the bottom of this soon!

    Carolyn x

  • Hi Carolyn,

    She is looking at T3 only as, reading between the lines, I think she is putting this down to the T4 - her comment when I ask her two weeks ago if she thinks T3 was the cause was "not necessarily - it could just as easily be the T4". I gave HER my options on the phone the other day and they were as follows:

    1) T3 only - to which she asked if I still had some left

    2) liquid eltroxine - to which she said the PCT would not approve but after a very curt "well if you have a thyroid patient who can no longer tolerate normal thyroid meds they wont have an option will they" which is when she then told me about the other patient. She did finish by saying I needed bloods done straight away to determine what level I should be given.

    3) Cytomel which she would then monitor to which she didn't say no.

    Have also taken in a print out of all inactive ingredience of thryoid meds (both from this country and abroad) to let her mull over just incase it is fillers that are causing the problem.

    She has also said that I need to see a cardio.

    Why did you say to have a FBC and RBC? I ask because I had one of these done recently and, if I can remember correctly my RBC was marked as high (it has been high on two previous occasions and is steadily climbing) plus I had another high reading on my FBC and one low (sorry cant remember what the other two are). I have been meaning to mention these to my GP but the heart matter has sort of taken over.

    Thanks for your help Carolyn.

    Moggie x

  • Levothyroxine is the only meds which gave me awful problems with palpitations and tachycardia (140) (everyday/night)and I was given betablockers. Once I switched to T3 alone and then NDT I have had no problems whatsoever.

    The levothyroxine was very debilitating for me but the final 4 day heart monitor was fine as by that time I had stopped levo.

  • Thanks Shaws - reading between the lines I think this is the way my GP will be taking me, although I'm still not convinced its the right way for me - no particular reason, just instinct.

    Moggie x

  • I agree, we have to go by instinct.

    Just in case you haven't seen this info I have linked re Heart and Hypo

    web.archive.org/web/2010122...

  • Thanks for that Shaws - Have just been reading that Dr.Lowe insisted on a "nutritional supplement regimen" to protect the heart. Any ideas as to what that was.

    Moggie x

  • If you look at the topics at the top of the page as well.

    web.archive.org/web/2010103...

You may also like...